Bystolic - Hopefully the Med That Works

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

shopgirl1971
New Member


Date Joined Dec 2011
Total Posts : 11
   Posted 12/22/2011 2:30 PM (GMT -6)   
Hello,

I have been reading the forums for a few weeks. Please excuse how long this is, but it is a relief to have somewhere to talk about this. In August, I had my blood pressure checked by a nurse at a pharmacy health screening. The number was 155/120. I was terrified. I went immediately to my doctor and my blood pressure was 142/94. Looking over my 15 years of history and my readings taken during that visit, my doctor didn't believe the reading from the pharmacy was correct. I have never come close to those numbers since - so I tend to agree that it was a false reading.

It has been a real trial trying to get my numbers under control. My issue was afternoon spikes averaging 130s-140s/80s - upper 90s. Sometimes I would spike to 102 on the bottom if under great stress.

My doctor started me out on Toprol, but I had to be taken off of it within days due to heart palpitations. Then I was put on Carvedilol (Coreg) and HCTZ. My blood pressure still was reading high in the afternoons and I felt wiped out along with a mental fog. I had zero drive to do anything.

From there I was changed to more Carvedilol and HCTZ. Still my numbers were running high. I finally became discouraged with my doctor. I felt that they had never mentioned to me that I was prehypertension in previous visits. It was always "Everything looks good." I was going for regular check ups and also for GYN visits, etc. The final straw was when they wanted to add Lisinopril to the other two medications. I felt in my gut I was being over-medicated.

I switched doctors and the new doctor had me try the Lisinopril. It did just OK for my blood pressure (still too high) but after two weeks I was taken off of it and Lisinopril was put on my allergies list due to throat tightening, chest tightness, difficulty swallowing.

A month ago, my doctor removed me from the Carvedilol, and replaced it with 5mg Bystolic and doubled the HCTZ. It did not work and in fact, I ended up in the ER with depleted Potassium from the 25mg HCTZ. After this, I was removed from the HCTZ and my Bystolic dosage upped to 10mg. My doctor said that she did not like how many medications I was on and wanted to try a new route of less medication. Her goal was one pill a day.

Not quite two weeks later after the change... My numbers now an average 95 (early AM) - 125 (afternoon) systolic with low 70s to mid 80s diastolic. I am on ONE medication, once a day. I was scared that I was going to end up on 5 or 6... or worse that they would not be able to control it with medication.

My only issues now are that I do have chest discomfort and slight dizziness a couple times a day with the higher dose of Bystolic. Since I have started on blood pressure meds, I have a flutter in my sinuses in the afternoon when it would usually spike. It is still there, but nothing to the degree it was before. My energy is fine. Mental clarity is great. My heart rate if excellent (65-90 BPM depending on what I am doing) instead of 90 BPM at rest. I have had four ECGs, one chest Xray, 24 hour heart monitor, lupus/diabetes/cholesterol/etc blood tests... all good except for the one issue with potassium that is now corrected with the HCTZ gone.

My hypertension comes from the fact that I gained around 50 pounds over the last 2 years with work stresses. I am working on the weight with 2-3 miles walking 4-5 times a week. It does magic for my hypertension and stress! Because of the chest discomfort, I am having a stress test. It is my doctor's policy when any chest pain is involved, but she feels that it is my body adjusting to the Bystolic since I did not have it before and have no other health issues. My fingers are crossed, but I feel positive about it.

After this experience, I can understand how people become so anxious and scared about medications. After months of feeling horrible and ill every day, the toll it has taken on my spirit has been disturbing. My hat is off to folks who battle harder illnesses for longer. My deepest respect.

I am just hoping the chest discomfort resolves in a healthy way. That is my only real stress point with this now. I just hope the Bystolic keeps my numbers in check and there are no more problems! :-)

Post Edited (shopgirl1971) : 12/22/2011 12:44:40 PM (GMT-7)


stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 12/22/2011 7:32 PM (GMT -6)   
Welcome to HealingWell and thank you for such a great post re your trial and errors with BP medication.  I am glad you are down to one pill and I am thinking perhaps you are experiencing anxiety in the afternoon when your BP used to spike.  Of course I am not a physician so do check with your Dr. re the flutter in my sinuses in the afternoon if it continues to be a concern.
 
I did bring up the other thread that was on the boards re  Bystolic however you may have read it already.
 
Again thank you for sharing your story as it helps members so much to know others are going through what they are.
 
I look forward to getting to know you better and hope you stick with us.
 
Happy Holidays,
 
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.

www.healingwell.com

"only as high as I reach can I grow, only as far as I seek can I go, only as deep as I look can I see, only as much as I dream can I be"

shopgirl1971
New Member


Date Joined Dec 2011
Total Posts : 11
   Posted 12/23/2011 5:27 PM (GMT -6)   
I had a reply typed out and lost it!

Thank you for the welcome. It is good to be able to read and respond to what others are going through. It has been a trial and error the last few months. At first it was so discouraging to me when reading that people have been trying to find the right medications for years. Right now this appears to be working for me, but I have only been on this a short time. I can only hope that it will continue to work properly.

Again, thanks for the welcome and have a great holiday too! :-)

QueenEe
New Member


Date Joined Jan 2012
Total Posts : 1
   Posted 1/14/2012 2:57 PM (GMT -6)   
Hi, I am new at this, I too went through a lot but finally found acceptable BP meds. I am highly allergic to many meds. Good luck shopgir
Queenee
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, August 21, 2018 3:10 AM (GMT -6)
There are a total of 2,995,014 posts in 328,184 threads.
View Active Threads


Who's Online
This forum has 161310 registered members. Please welcome our newest member, csorthofeet.
221 Guest(s), 4 Registered Member(s) are currently online.  Details
Girlie, Crazyick